The first glucagon shot I ever administered to Dylan was one of the scariest moments of my life. Dylan was having his second hypoglycemic seizure (though his first with me; he was with his father the first time he had a seizure). I had been trained on administering glucagon way back when Dylan was first diagnosed with type 1 diabetes, but had never actually needed to use the shot.
The rest of this post is an excerpt from the previous post Dear Seizure. It has been adapted slightly.
"I rolled Dylan onto his side as best I could, while trying to console my daughter, who was 4 at the time, and sobbing, while my husband raced downstairs to the kitchen to get the glucagon shot (in hindsight, I now keep one in my bedside table). He couldn't find it. "What does it look like?" he called from the bottom of the stairs. "Hurry," I screamed, "It's in a long, thin white box."
OMG, in that brief time, I thought I was going to lose my son. I have never been so frightened. I sat there helplessly watching my baby seize, unable to do anything to help him. Suddenly my husband reappeared in the doorway and I felt the hugest sense of relief seeing him standing there with the diabetes supplies, while I thought, "We weren't too late." He had been unable to locate the shot itself, so he brought upstairs the entire rubbermaid container, in which we keep ALL of the diabetes supplies, and dumped it out on the carpet. I grabbed the glucagon and began to prep it, desperately trying to remember my diabetes training from almost 2 years prior, when the nurse had shown us how to prepare the shot.
My hands were shaking so badly and everything around me seemed to be spinning. I was crying. The only thing I could think of was "please don't die, Dylan, please don't die." I tried to stick the needle into the vial and hit the metal rim instead of the rubber dam. The needle bent to a ninety degree angle, but it didn't break off. I pulled it back straight and tried again. It went in. I shot all of the water in and shook the concoction, way too quickly, and it was all bubbly and foamy. I didn't care, I was desperate and my baby was still seizing. I drew at much as I could into the syringe and when I saw that the syringe was half full, I rammed the needle into Dylan's thigh so hard that if he could have screamed, he certainly would have. I injected what fluid I had in the syringe and then repeated the process, drawing up the last bit of glucagon in the vial and injecting it into his thigh again.
Finally, after what seemed like an eternity, the seizing slowed and then stopped. Dylan was still unresponsive, but after a few minutes his eyes started to focus and he looked at me. In that moment I knew the seizure was finally over. It would still be a long night ahead, as I monitored Dylan and checked his blood every 15 minutes for the remainder of the night, though within 30 minutes of the glucagon shot, he was up to 16.9 mmol/dl (304 mg/dl)."